Children with inflammatory bowel disease (IBD), juvenile idiopathic arthritis (JIA), and chronic noninfectious osteomyelitis (CNO) who were treated with tumor necrosis factor (TNF) inhibitors had a higher rate of incident psoriasis than those not exposed to these biologics, say researchers recently writing in Arthritis Care & Research.
The increasingly widespread use of TNF inhibitors for pediatric conditions such as IBD, JIA and CNO has been accompanied by an increase in reports of cutaneous adverse events, including paradoxical, new-onset incident psoriasis. Understanding the epidemiology and risk factors of psoriasis associated with TNF inhibitor exposure has important implications for the identification and management of this adverse event. While TNF inhibitors can both treat and trigger psoriasis, the incidence rate and risk factors of psoriasis in children with IBD, JIA, or CNO who are exposed to these drugs are unknown. The pediatric literature primarily consists of case reports and series without the use of a comparison group.
“The primary aim of this study was to determine the incidence rate of psoriasis in children with IBD, JIA, or CNO with TNF inhibitor exposure as compared to those without TNF inhibitor exposure and to the general pediatric population. The secondary aim was to measure the strength of association between TNF inhibitor exposure and incident psoriasis and to identify clinical risk factors for psoriasis development,” wrote the authors, led by Lisa Buckley, M.D., of the Children’s Hospital of Philadelphia (CHOP), Pa.
This single-center retrospective study included 4,111 children with IBD, JIA, or CNO identified from the CHOP electronic records, who were seen from 2008 to 2018. Of the children, 39 percent had TNF inhibitor exposure and 61 percent did not, and the respective person‐years of follow‐up was 4,705 and 6,604. TNF inhibition exposure was defined as a prescription for adalimumab, etanercept, infliximab, certolizumab, or golimumab. Incidents rates (IR) and standardized incidence ratios (SIRs) were calculated. The primary outcome was incident psoriasis.
There were 58 (IR 12.3 per 1000 person‐years) and 25 (IR 3.8 per 1000 person‐years) cases of psoriasis in children with and without TNF inhibitor exposure, respectively. Children with IBD, JIA, or CNO regardless of TNF inhibition exposure had a rate of psoriasis higher than that of the general pediatric population (SIR 18; 95% CI 15, 22) with the highest rate in those exposed to TNF inhibitors (SIR 30; 95% CI 23, 39) versus those not exposed to TNF inhibitors (SIR 9.3; 95% CI 6.3, 14).
After adjustment for potential cofounders including sex, race, family history of psoriasis, obesity, methotrexate use, and underlying diagnosis, the risk for psoriasis among patients with TNF inhibitor exposure was increased almost fourfold (HR 3.84, 95% CI 2.28-6.47, P<0.001).
“These data reflect the established association between inflammatory conditions and psoriasis development and suggest that TNF inhibitor exposure further increases the risk of psoriasis,” the authors wrote. “There are currently no other estimates of the incidence rate of TNF inhibitor-associated psoriasis in children to which our findings can be compared.”
“This is the first study to formally evaluate and establish the relationship between TNF inhibitor exposure and psoriasis,” the authors wrote. "Despite limitations, the results are highly significant and indicate the need for additional studies to include long-term data from large observational registries."
Lisa H. Buckley, Rui Xiao, Marissa J. Perman, et al. “Psoriasis Associated with Tumor Necrosis Factor-Alpha Inhibitors in Children with Inflammatory Diseases Clinical Rheumatology.” Arthritis Care & Research. October 23, 2019. https://doi.org/10.1002/acr.24100